Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
15 Posts
Discussion Starter · #1 ·
Hi,I take Neurontin and Effexor XR for a mood disorder.I notice that both may possibly contribute to IBS. As I am constipated (badly), I am thinking of reducing or going off one or the other medication and replacing it with meds with less side effects. Does anyone have any feedback about either of these drugs and constipation? (I notice an earlier discussion was started someone considering Effexor and wanted to expand the topic to include Neurontin.)Any input would be most helpful. I do have a doctors appt today but these drugs effect everyone differently it seems and the usual response is "well, it COULD be causing constipation. that's possible." Therefore, I am wondering if anyone has any first-hand experience with these side effects.Thanks!
 

·
Registered
Joined
·
14,427 Posts
Causing constipation..... might be good news for us who are more prone to diarrhea.I am curious as well. I often thought that Neurontin might be promising as a help for IBS-D. To help you though, can you ask your Doc about taking a magnesium supplement along with the other two meds? Maybe a little mag might loosen things up for you.BQ
 

·
Banned
Joined
·
2,913 Posts
VERY INTERESTING.i pop about one neurontin per week when i can't sleep (okay maybe twice a week).anyway i may take 300 mg or sometimes just a half.This could be the reason why i am experiencing peristalsis very rarely.i love the stuff but i may have to toss it.
 

·
Registered
Joined
·
15 Posts
Discussion Starter · #4 ·
BQ, I received your post AFTER the doc appt today, so I couldn't ask about added a mag supplement.I've been thinking of adding magnesium to the mix but I'm already on zelnorm and am taking chlorella, peppermint oil, fennel seeds and smooth food (which has probiotics). I don't want to overload my system at the moment.However, to answer your question, my doctor said that neurontin is probably not the culprit. he thinks it's most likely the Effexor XR. He THINKS (so you know that means an educated guess). Anyway, we decided I'd cut down on the Effexor for a month and see if that makes a difference. If not, cut back on Neurontin.Since you're IBS-D and asking about which meds may stop your D, my doctor said that one anti-depressent that is infamous for causing constipation is Depakote. However, it's also well known for causing weight gain...but you may see that as a plus if you're underweight.
 

·
Registered
Joined
·
15 Posts
Discussion Starter · #5 ·
kel,that is interesting that you can't have a bm after taking neurontin. are you having a fairly "regular" bm (i'm assuming you're IBS-C)otherwise?If you're just taking it to sleep and not for a mood stabilizer, I'd recommend Ambien. It's one of the only non-addictive sleep aids and knocks you out for a good eight hours within 20 minutes of taking it.D
 

·
Registered
Joined
·
14,427 Posts
Doo, Sorry I didn't get to respond earlier. Yeah you have quite a bit on board medicinally already, I don't blame ya for not wanting to add to the mix. I hope the effexor reduction helps your C.I am earnestly trying to handle my current flare without anti-depressants right now. But the neurontin or something that acts similiarly may in the future hold promise I hope.Glad you were able to get to your Doc and get some help hopefully with a reduction in the effexor.BQ
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top